Kansas, 2023

Damaging Wind in Kansas, April 14, 2023

April 14, 2023 · NWS EAX · 1 event in 1 county or zone

A line of storms caused some wind damage in Atchison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of storms caused some wind damage in Atchison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 14, 11:16 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 14, 11:16 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1216 AM CDT Sat Apr 15 2023

.Discussion...
Issued at 356 PM CDT FRI APR 14 2023

Key Messages:

 - Rain and thunderstorms overnight.

 - Chance for strong to severe thunderstorms in central MO
   tomorrow afternoon.

 - Unseasonably cool temperatures expected Sunday.

...Discussion...

Water vapor imagery this afternoon shows the stubborn H5 low finally
moving out of the deep south as a shortwave trough aids in
transitioning our flow regime. An influx of moisture is ongoing out
of the south as moist air advection slowly saturates our boundary
layer. If the entirety of the atmospheric profile was saturated now,
we would likely being see some light showers across eastern KS and
western MO this afternoon as a long narrow band of isentropic ascent
lifts across the area. Radar signatures have been picking up echoes,
however these are likely evaporating before they reach the surface
as we have yet to see an observation station report rain. Our main
bout of rainfall remains on track to arrive in far northwestern
Missouri as a strong cold front begins to dig into the region a
couple of hours before midnight, ripping down into the rest of CWA
into the wee morning hours of Saturday. These storms will be
elevated in nature, greatly weakening as they entire into a less
supportive environment. Since they are elevated, the tornado risk
remains at almost zero. While the primary concerns with any stronger
storms will be winds and hail, due to the weak pools of MLCAPE
around 500 J/kg and modest enough bulk shear around 30 knots, it
would be surprising to see any storms produce large hail or even
winds over 60 MPH.

As this line of storms reaches east of Interstate 35 ahead of the
cold front, they will greatly weaken into glorified strong rain
showers, likely becoming outflow dominant. A few rumbles of thunder
will be possible, however light rain will be possible through
sunrise Saturday morning. Now where the cold front ends up Saturday
morning will be very telling on where we can anticipate storms to
initiate Saturday afternoon. Currently, models depict the cold front
to sit along Interstate 35 or just a hair east of it. By noon to
1PM, storms will likely initiate just ahead of the boundary, being
surface based and having a much better environment to feed off of.
SBCAPE will be roughly around 2500-3000 J/kg with bulk shear values
upwards of 50 knots. That being said, if any storms do initiate in
this environment, they have a good shot at being supercellular. All
severe weather hazards are possible with Saturday afternoon's round
of thunderstorms. Right now, thunderstorms have the best short
initiating just east of the cold frontal boundary potentially near
Lafayette, Johnson, Henry, Saline, and Pettis counties in MO. Areas
to the west of these counties including the KC Metro and eastern KS
will be on the west side of the front and not in the running for any
severe weather Saturday afternoon. However, rain showers are still
possible for these areas. Thunderstorms will continue to develop
into central MO and north-central MO around the 2PM-4PM hours. The
threat for severe weather in our CWA will likely be over around the
6PM-7PM as the cold front exits the area.

Behind this front will come dropping temperatures and wrap around
moisture from a developing H5 low. Lingering rain showers are
possible through Sunday morning as temperatures drop into the mid to
upper 30s. Unfortunately, there is chance for a rain/snow mix to
affect areas north of Interstate 70. While surface temperatures will
linger closer to freezing, wet bulb temperatures may hover around
freezing to 34 degrees F coupled with saturated DGZ zones in the
atmospheric profile. If frontogenesis at 700mb as model depict comes
to fruition Sunday morning, the atmosphere will be primed and ready
to go for some rain/snow showers. Good news is that with the
extremely warm temperatures, warm ground temperatures will keep any
snow accumulation from occurring, if snow does end up occurring. By
Sunday afternoon, dry weather is finally expected with highs in the
40s to 50s. Temperatures will rebound back to seasonal normals in
the 60s by Monday, with more chances for rain later next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1215 AM CDT SAT APR 15 2023

A line of storms is approaching the area from the west and should
affect the terminals between 06Z and 08Z. The most robust
activity, and the furthest east, is actually ahead of the main
line and should affect the KSTJ terminal by 06Z. Given the
orientation of the line of storms to the south-southwest, southern
terminals will see a later arrival time. Expect brief MVFR to IFR
conditions, mainly from reduced visibility, within the convection.
All this activity is being forced by a strong front that will
shift winds to the northwest behind the storms. The colder and
more moist low-level air will also lead to MVFR to IFR ceilings
tomorrow and especially tomorrow afternoon and evening as the
deformation area of the upper-level storm system works through the
area from west to east.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...CDB
Hazardous weather outlook, Apr 14, 4:17 AM CST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Fri Apr 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Fri Apr 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Elevated fire weather conditions are expected this afternoon with
southerly wind gusts up to 30 mph paired with relative humidity
dropping to around 30 to 35 percent by mid afternoon.

There will be a chance for strong to marginally severe storms after
midnight tonight, with large hail and damaging winds being the main
threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 There will be another chance for strong to severe thunderstorms on
Saturday afternoon, with damaging winds and large hail once again
being the main threats.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 14, 7:24 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT Fri Apr 14 2023

KSZ103>105-150200-
Johnson KS-Wyandotte KS-Leavenworth KS-
824 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of western Wyandotte,
Leavenworth and northwestern Johnson Counties through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olathe, Shawnee, Lenexa, Leavenworth, Lansing, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Lake Quivira, Kansas City,
Linwood, Reno, Fairmount, Holliday, Clearview City, Maywood, Jarbalo
and Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 413.
 Interstate 435 between mile markers 3 and 17.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 9518 3936 9491 3931 9491 3927 9486
      3898 9471 3888 9505 3899 9507 3898 9509
      3896 9508 3897 9511 3897 9513 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 0124Z 233DEG 28KT 3906 9519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB
Special weather statement, Apr 14, 7:51 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
851 PM CDT Fri Apr 14 2023

KSZ025-103-MOZ028-150215-
Atchison KS-Leavenworth KS-Platte MO-
851 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison and northwestern Platte Counties
through 915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 9 miles northeast of Oskaloosa, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leavenworth, Atchison, Easton, Fort Leavenworth, Lowemont, Potter,
Bean Lake and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3954 9511 3953 9510 3953 9506 3936 9485
      3921 9518 3942 9518 3942 9525
TIME...MOT...LOC 0150Z 231DEG 24KT 3932 9520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB
Special weather statement, Apr 14, 8:34 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT Fri Apr 14 2023

MOZ001-011-150300-
Atchison MO-Holt MO-
934 PM CDT Fri Apr 14 2023

...Strong thunderstorms will impact portions of Atchison and
northwestern Holt Counties through 1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorm outflow along a line extending from 9 miles
southeast of Riverton to near Verdon.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, Blanchard, Big Lake,
Westboro, Bigelow, Corning and Indian Cave State Park.

This includes Interstate 29 between mile markers 83 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9520 4048 9520 4048 9518 4027 9518
      4026 9515 4006 9525 4005 9542 4007 9539
      4012 9539 4018 9548 4024 9547 4026 9555
      4030 9556 4032 9561 4031 9565 4034 9562
      4058 9553
TIME...MOT...LOC 0233Z 249DEG 40KT 4058 9548 4013 9566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB
Special weather statement, Apr 14, 10:28 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1128 PM CDT Fri Apr 14 2023

KSZ025-102-150515-
Doniphan KS-Atchison KS-
1128 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southern Doniphan
and Atchison Counties through 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, or 7 miles northwest of Valley Falls, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchison, Troy, Effingham, Lancaster, Muscotah, Denton, Doniphan,
Severance, Farmington, Huron, Leona, Arrington, Bendena and Cummings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9557 3965 9534 3986 9533 3979 9496
      3966 9503 3964 9505 3958 9507 3958 9511
      3954 9511 3953 9510 3942 9516 3942 9557
TIME...MOT...LOC 0427Z 210DEG 39KT 3944 9553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BMW
Special weather statement, Apr 14, 11:09 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1209 AM CDT Sat Apr 15 2023

KSZ025-102-MOZ011-012-020-150600-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO-
1209 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of Doniphan, Atchison,
Buchanan, southeastern Holt and central Andrew Counties through 100
AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Troy, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Highland, Troy,
Country Club Villa, Country Club, Oregon, Agency, Effingham,
Amazonia, Rushville, Lancaster, Forest City, Fillmore, Muscotah,
Denton and Lewis And Clark Village.

This includes the following highways...
 Interstate 29 between mile markers 35 and 73.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9556 3964 9534 3989 9534 4003 9512
      4012 9476 3961 9470 3953 9503 3953 9510
      3952 9508 3951 9512 3942 9526 3942 9557
TIME...MOT...LOC 0509Z 226DEG 36KT 3969 9512

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BMW

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
April 14, 11:23 PM CST to 11:26 PM CST
Where
Atchison County, 0.57 mi SSE of Atchison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.563, -95.125

Large tree limbs reported down across Atchison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095120.